While there’s one “official” type of hangover—which you get after having too many glasses of sugar-filled wine—there are also the other types. There’s the social hangover (when you’ve just seen to many people and need like a year of silence and solitude), and there are sodium hangovers you get the day after overdoing it at a chips-and-guac girls night. But it turns out there’s another one you may not have expected: the melatonin hangover.
As Nick Bitz, MD, naturopathic doctor and chief scientific officer for the supplement brand Youtheory, explains, you might feel some adverse effects if you’re taking more than 3 milligrams of melatonin, a supplement often used to aid sleep. “Anything above 3 milligrams really has a pharmacological effect, or a drug-like effect that can cause heavy sedation,” Dr. Bitz says.
“Anything above 3 milligrams really has a pharmacological effect, or a drug-like effect that can cause heavy sedation.” —Nick Bitz, MD
If you take a dose higher than 3 milligrams for three nights in a row or more, “that’s when you start to develop a dependency,” he says.
Plus when you’re taking more than 3 milligrams, it’ll basically be self-defeating. You know when you go to bed semi-drunk only to wake up in the middle of the night? That’s one of the most common side effects of overriding your body’s melatonin production.
And speaking of actual hangovers, if you are planning on raising a glass or two with family and friends over the holidays, here’s what you need to know about how it interacts with your melatonin supplement. According to Weill Cornell Medical Center, “If you take melatonin with alcohol or other drugs that cause sleepiness…the effects of the melatonin may become even stronger.”
Basically, do not operate heavy machinery while taking melatonin and maybe consider lowering your dose during the holidays.
And for the holidays here’s what you need to know about the relationship between tryptophan and drowsiness and how to set up your space for the best post-Thanksgiving nap of your life.
Loading More Posts...